Illinois, 2007

Heavy Snow and Winter Weather in Illinois, December 28, 2007

December 28, 2007 · NWS DVN · 13 events in 13 counties and zones

Low pressure moved rapidly from the southern Plains to eastern Missouri and then to southern lower Michigan. This spread a large area of snow across the region on December 28 2007, with the snow falling for about 6 to 12 hours.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure moved rapidly from the southern Plains to eastern Missouri and then to southern lower Michigan. This spread a large area of snow across the region on December 28 2007, with the snow falling for about 6 to 12 hours. The storm produced several hours of moderate to heavy snow, with rates of an inch or more per hour in the heavy snow bands. Widespread 3 to 6 inches of accumulation occurred, with a band of 6 to 7 inches falling from the Quad Cities to Freeport, Illinois. The wind was relatively light during the event, so blowing and drifting was not an issue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 28, 3:39 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 28, 3:39 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 AM CST FRI DEC 28 2007

.SYNOPSIS...
FAST MOVING SYSTEM DEVELOPING NICELY ACROSS THE FORECAST AREA THIS
MORNING...WITH SNOW HAVING ALREADY BROKEN OUT ACROSS
KANSAS...MISSOURI...AND PARTS OF IOWA. VERY LIGHT SNOW OR PATCHY
FREEZING DRIZZLE IS ALSO LIKELY OCCURRING AT THE LOCATIONS IN THE
FORECAST AREA WHERE THE ASOS REPORTS INDICATE UNKNOWN
PRECIPITATION.  FREEZING DRIZZLE IS POSSIBLE BEFORE THE FULL COLUMN
SATURATES...AND WE HAVE SOME WEAK CONVERGENCE OCCURRING AT LOWER
LEVELS WHICH WOULD FAVOR THE DRIZZLE.  THIS DRIZZLE SHOULD NOT CAUSE
TOO MANY PROBLEMS...BUT WILL HAVE A SHORT STATEMENT OUT ON IN HERE
SHORTLY TO ADDRESS ANY POSSIBLE ISSUES ON ELEVATED SURFACES.  BACK
TO TODAYS SYSTEM...THE SURFACE LOW HAS BEGUN TO TAKE SHAPE OVER
SOUTHWEST MISSOURI...WITH PRESSURE FALLS AND A BIT OF A CIRCULATION
APPEARING JUST WEST OF KJLN.
&&

.SHORT TERM...TODAY AND TONIGHT...AS HAVE ALREADY MENTIONED...THINGS
ARE SHAPING UP NICELY FOR A SNOW EVENT ACROSS THE FORECAST AREA
TODAY.  SOME MINOR CHANGES ANTICIPATED TO THE FORECAST...MAINLY IN
ADDING SOME DETAIL TO THE ADVISORY TIMING.  IT CURRENTLY APPEARS
THAT ALL SNOW WILL HAVE TAPERED OFF TO FLURRIES OR ENDED FOR THE
ENTIRE FORECAST AREA BY 00Z...AND WILL HAVE ENDED EVEN SOONER FOR
THE SOUTHWESTERN PORTIONS OF THE FORECAST AREA.  THUS...HAVE TRIMMED
BACK THE EXPIRATION TIME ON THE SNOW ADVISORY TO 00Z FOR THE BULK OF
THE FORECAST AREA.  FOR THE SOUTHWESTERN MOST 7 COUNTIES HAVE EVEN
TRIMMED BACK TO 21Z...AS THIS SYSTEM IS VERY FAST MOVING INDEED.
EARLIER WE HAD SOME CONCERNS FOR POSSIBLE BLOWING SNOW...BUT
CONSIDERING THAT SNOW RATIOS FOR THIS EVENT WILL LIKELY BE NEAR
NORMAL AROUND 12 TO 1 OR WETTER...DO NOT EXPECT TOO MUCH BLOWING OR
DRIFTING.  IN FACT...SURFACE TEMPERATURES WARM SO MUCH AS TO
APPROACH FREEZING FOR THE SOUTHEASTERN COUNTIES...AND WE MAY BE
LOOKING AT SOME VERY WET SNOW RATIOS INDEED DOWN THERE.  CONSIDERING
THAT WE ARE LOOKING AT QPF VALUES OF TWO TENTHS TO A QUARTER OF AN
INCH...WE MAY EVEN HAVE DIFFICULTY REACHING ADVISORY CRITERIA IN
THAT PART OF THE FORECAST AREA.  ELSEWHERE...SNOWFALL AMOUNTS OF 3
TO 6 INCHES ENTIRELY REASONABLE...AND ANTICIPATE FEW CHANGES TO THIS
PART OF THE FORECAST.  TONIGHT THINGS END QUITE QUICKLY AS THE
SYSTEM EJECTS OFF TO THE EAST.  NO GREAT COLD SURGE BEHIND THIS
SYSTEM...AND HAVE KEPT DIURNAL TEMPERATURE SWINGS BETWEEN THIS
MORNINGS MIN...TO TODAYS MAX TEMP...TO TONIGHTS MIN QUITE SMALL.

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
FORECAST FOR SATURDAY THROUGH MONDAY IS RELATIVELY QUIET...WITH A
SHORTWAVE EXPECTED IN THE SUNDAY NIGHT AND MONDAY TIME FRAME.  HAVE
KEPT POPS FOR THIS IN JUST THE CHANCE CATEGORY...BUT NO REASON NOT
TO EXPECT ANOTHER SHOT OF MINOR ACCUMULATIONS ACROSS THE NORTHERN
PORTIONS OF THE CWA.  MONDAY NIGHT AND TUESDAY LOOKING VERY COLD
WITH 850MB TEMPS DROPPING DOWN INTO THE NEGATIVE DOUBLE
DIGITS...ESPECIALLY ON TUESDAY.  HAVE LOWERED TEMPS A LITTLE FOR
THESE PERIODS.  OTHERWISE...NO CHANGES MADE TO TUESDAY NIGHT ON
OUT...FOCUSING MORE ON THE NEAR TERM PERIODS THIS MORNING.
...LE...

&&

.AVIATION...
SOME SPOTTY FREEZING DRIZZLE WITH CIGS AND VSBYS LOWERING TO IFR
LEVELS AT THE CID AND DBQ TERMINALS FOR FIRST 1-2 HOURS OF THE TAF
PERIOD...OTHERWISE FORMING SNOW BAND NOW UPSTREAM ACRS NORTHEAST KS
AND NORTHWEST MO WILL QUICKLY SPREAD IN AND LOWER CONDITIONS TO
IFR AND LIFR AT ALL TERMINALS FROM 12Z-18Z TODAY. MODERATE TO HEAVY
SNOW BURSTS DURING THIS PERIOD TO OCCASIONALLY LOWER VSBYS TO 1/4 TO
HALF...AND CIGS TO HUNDRED FT/AIRPORT MINIMUMS. IMPROVEMENT TO MVFR
AT BRL EXPECTED BY 20Z...AND SPREADING NORTHEAST TO THE REST OF THE
TERMINALS THROUGH THE 00Z TIME-FRAME WITH DEF ZONE SNOW EXIT. WIND
SWITCH TO A WESTERLY COMPONENT AND SOME INCREASE TO 15 KTS ALSO
EXPECTED AT ALL SITES FROM 21Z-03Z.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

     SNOW ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR HENRY IA-
     JEFFERSON-LEE-VAN BUREN.

IL...SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BUREAU-CARROLL-
     HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

     SNOW ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR HANCOCK.

MO...SNOW ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR CLARK-SCOTLAND.

&&

12/LE

In the hours before

Special weather statement, Dec 28, 4:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 AM CST FRI DEC 28 2007

IAZ040>042-051>054-281145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA
431 AM CST FRI DEC 28 2007

...FREEZING DRIZZLE CHANGING TO SNOW...

A BAND OF FREEZING DRIZZLE WILL CONTINUE TO OVERSPREAD THE AREA
THROUGH 5 AM FROM SOUTH TO NORTH...AND THEN QUICKLY CHANGE OVER TO
SNOW. UNTIL THE PRECIPITATION CHANGES TO SNOW...UNTREATED AND
RURAL ROADS MAY RECEIVE A LIGHT ICE GLAZE. EARLY MORNING MOTORISTS
ARE URGED TO USE CAUTION AND BE PREPARED FOR SLICK SPOTS AND
RAPIDLY CHANGING CONDITIONS.

IAZ063-064-076-077-087-088-281145-
IOWA-JOHNSON-KEOKUK-WASHINGTON-JEFFERSON-HENRY IA-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...SIGOURNEY...
WASHINGTON...FAIRFIELD...MOUNT PLEASANT
431 AM CST FRI DEC 28 2007

...FREEZING DRIZZLE CHANGING TO SNOW...

A BAND OF FREEZING DRIZZLE WILL CONTINUE TO CHANGE OVER TO SNOW
THROUGH 5 AM...AND BECOME MODERATE TO HEAVY AT TIMES. AREAS FROM
SIGOURNEY TO CORALVILLE MAY PICK UP AN INCH OF NEW SNOWFALL BY 6 AM.
EARLY MORNING MOTORISTS ARE URGED TO USE CAUTION AND BE PREPARED
FOR SLICK SPOTS AND RAPIDLY CHANGING CONDITIONS AS THE SNOW
INCREASES.

IAZ065>068-078-ILZ015-024-281145-
CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-ROCK ISLAND-MERCER-
INCLUDING THE CITIES OF...TIPTON...CLINTON...MUSCATINE...
BETTENDORF...DAVENPORT...WAPELLO...MOLINE...ROCK ISLAND...ALEDO
431 AM CST FRI DEC 28 2007

...FREEZING DRIZZLE CHANGING TO SNOW...

A BAND OF FREEZING DRIZZLE MOVING ACROSS THE AREA WILL CONTINUE TO
CHANGE OVER TO SNOW THROUGH 5 AM...AND BECOME MODERATE TO HEAVY AT
TIMES. AREAS FROM WAPELLO TO TIPTON MAY PICK UP AN INCH OF NEW
SNOWFALL BY 630 AM. EARLY MORNING MOTORISTS ARE URGED TO USE
CAUTION AND BE PREPARED FOR SLICK SPOTS AND RAPIDLY CHANGING
CONDITIONS AS THE SNOW INCREASES.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 3 heavy snow. Local standard time, as filed.

Winter Weather, Hancock

When
December 28, 5:00 AM CST to 11:15 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
December 28, 5:00 AM CST to 11:30 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
December 28, 5:00 AM CST to 11:00 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
December 28, 5:00 AM CST to 2:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
December 28, 6:00 AM CST to 2:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 28, 6:00 AM CST to 12:30 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
December 28, 6:15 AM CST to 2:50 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Heavy Snow, Whiteside

When
December 28, 6:15 AM CST to 3:30 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
December 28, 6:30 AM CST to 4:45 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Heavy Snow, Stephenson

When
December 28, 6:40 AM CST to 3:15 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
December 28, 6:45 AM CST to 5:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
December 28, 7:00 AM CST to 1:45 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
December 28, 7:00 AM CST to 1:45 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67740, 67741, 67744, 67745, 67742, 67749, 67747, 67750, 67739, 67748, 67743, 67723, 67746.